Oregon, 2012High Wind in Oregon, January 2, 2012
January 2, 2012 · NWS MFR · 1 event in 1 county or zone
Another cold front with strong southwest winds aloft brought high winds to the ridges and South Central Oregon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another cold front with strong southwest winds aloft brought high winds to the ridges and South Central Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 2, 9:53 AM PST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 2, 9:53 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
953 AM PST MON JAN 2 2012
.DISCUSSION...SOUTHERLY WINDS ARE PICKING UP INLAND THIS
MORNING...A LITTLE LATER THAN EARLIER ANTICIPATED. WIND ADVISORY
GUSTS ARE VERIFYING IN THE SHASTA VALLEY WITH GUSTS OF 45-55 MPH
AT WEED. THE SUMMER LAKE RAWS PEAKED AT 41 MPH DURING THE PAST
HOUR SO WINDS HAVE FINALLY COME UP THERE AND WILL INCREASE. LATEST
NAM12 AND SREF SHOW THE HIGHEST 700 MB WIND MAX CROSSING THE EAST
SIDE BETWEEN 21Z-00Z...OR THROUGH MID AFTERNOON. MIGHT HAVE TO
EXTEND THE CURRENT WARNING THERE WITH THE AFTERNOON PACKAGE BUT
WILL MONITOR AND SEE HOW TRENDS GO. COASTAL GALES HAVE VERIFIED
AND GUSTS OVER THE COAST HAVE PEAKED AT AROUND 50 MPH IN A FEW
LOCATIONS. NO LIGHTNING OBSERVED.
SATELLITE REVEALS THE LOW CENTER WRAPPING NORTHWARD OFF THE NORTH
OREGON COAST LATE THIS MORNING AND THE SOUTHWESTERLY WINDS IN
BEHIND IT WILL BE FELT ACROSS THE REGION THROUGH LATE MORNING AND
EARLY AFTERNOON. PLENTY OF MIXING EXPECTED FOR THE AREA SO
ADJUSTED SOME HIGH TEMPERATURES UP A LITTLE BIT. AS WELL...LATEST
NAM AND SREF INDICATE INCREASING CONFIDENCE THAT PRECIP WILL
REMAIN MAINLY WEST OF MEDFORD AND TOWARD THE COAST IN THE UMPQUA.
HAVE ADJUSTED SOME AFTERNOON POPS DOWN A TOUCH. STAVISH
&&
.AVIATION...AREAS OF IFR CIGS WILL CONTINUE IN SOUTHWEST OREGON
VALLEYS THROUGH MID MORNING. AS THE FRONT MOVES INLAND LATER THIS
MORNING EXPECT THERE TO BE ENOUGH MIXING TO DISSIPATE THE FOG BY
NOON. WIND SHEAR COULD BE A POSSIBILITY AT KMFR AS WINDS A FEW
THOUSAND FEET ABOVE GROUND COULD BE QUITE GUSTY.
&&
.PREV DISCUSSION... /ISSUED 351 AM PST MON JAN 2 2012/
DISCUSSION...THE COLD FRONT IS STRETCHED OUT NEAR 125W THIS
MORNING. SOUTHEAST WINDS ACROSS THE HIGHER TERRAIN OF SOUTHERN
OREGON AND NORTHERN CALIFORNIA ARE EASING A BIT BUT WILL CONTINUE
UNTIL LATE MORNING. WITH THE JETSTREAM RUNNING FROM SOUTH TO NORTH
THE FRONT WILL BE SLOW TO MOVE INLAND. HAVE BACKED OFF ON THE POPS
FOR THIS MORNING. GUIDANCE OPENS UP THE SUPPORTING UPPER LEVEL
TROUGH AROUND 18Z AND EJECTS TO SYSTEM INLAND QUICKLY TO THE
NORTHEAST ACROSS DOUGLAS COUNTY. GUSTY SOUTH WINDS WITH THE FRONT
WILL BE A QUICK PUNCH AND OCCUR AROUND FRONTAL PASSAGE. RAINFALL
AMOUNTS WILL BE LIGHT WITH ABOUT A TENTH TO 0.15 INCH AT THE COAST
AND A FEW HUNDREDTHS FOR JOSEPHINE AND JACKSON COUNTY. HAVE KEPT
THE HIGH WIND WARNING FOR THE SUMMER LAKE AREA OF LAKE COUNTY BUT
DAY SHIFT WILL HAVE TO EVALUATE WHETHER THE WARNING CAN BE TAKEN
DOWN EARLY IN THE AFTERNOON. RIDGING RETURNS TUESDAY AND
WEDNESDAY FOR DRY DAYS AND FOGGY NIGHTS. THE NEXT FRONTAL SYSTEM
IS EXPECTED TO MOVE ACROSS OUR FORECAST AREA LATE WEDNESDAY NIGHT
AND THURSDAY. BOTH THE GFS AND ECMWF SHOW A MORE WESTERLY FLOW
INTO OREGON IN THE SECOND HALF OF THE WEEK. THIS WOULD PROVIDE US
WITH A BETTER CHANCE FOR RAIN INTO THE AREA.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON FOR ORZ031.
CA...WIND ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR CAZ081.
PZ...GALE WARNING UNTIL 1 PM PST THIS AFTERNOON FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 4 PM PST THIS AFTERNOON FOR
PZZ350-356-370-376.Hazardous weather outlook, Jan 2, 11:38 AM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1138 AM PST MON JAN 2 2012
ORZ031-022100-
CENTRAL AND EASTERN LAKE COUNTY-
1138 AM PST MON JAN 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON. WINDS WILL REMAINS GUSTY THROUGHOUT THE AFTERNOON BUT
SHOULD REMAIN BELOW WARNING LEVEL. PLEASE SEE THE LATEST WARNING
MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE NEXT FRONT IS DUE TO ARRIVE WEDNESDAY NIGHT INTO THURSDAY.
OTHERWISE NO SIGNIFICANT WEATHER IS EXPECTED DURING THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-022100-
CENTRAL SISKIYOU COUNTY-
1138 AM PST MON JAN 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON.
WINDS WILL REMAIN GUSTY THROUGHOUT THE DAY BUT SHOULD BE BELOW
ADVISORY LEVEL. PLEASE SEE THE LATEST ADVISORY MESSAGE FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE NEXT FRONT IS DUE TO ARRIVE WEDNESDAY NIGHT INTO THURSDAY.
OTHERWISE NO SIGNIFICANT WEATHER IS EXPECTED DURING THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Central & Eastern Lake County
- When
- January 2, 11:38 AM PST to 2:44 PM PST
- Where
- Central & Eastern Lake County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
The Summer Lake RAWS recorded a gust to 58 mph at 02/1138 PST. A spotter 2NE Valley Falls reported a gust to 65 mph at 02/1228 PST The Coffee Pot Flat RAWS recorded a gust to 62 mph at 02/1444 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 2, 20121 death · 6 injured · 2 events
- Rip Current and High Surf in California, January 2 to 6, 20121 death · $1,000 · 2 events
- Heavy Snow and Winter Weather in Pennsylvania, January 2 to 3, 201217 injured · 4 events
- Winter Weather in Kentucky, January 2, 20129 injured · 12 events
- Lake-Effect Snow in New York, January 2 to 3, 2012$93,000 · 5 events
- Winter Weather in Kentucky, January 2, 2012$35,000 · 10 events
- Strong Wind in New Jersey, January 2, 2012$20,000 · 21 events
- Winter Weather in North Carolina, January 2 to 3, 201216 events
- Winter Weather in Ohio, January 2, 201214 events
- Strong Wind in Pennsylvania, January 2, 2012$10,000 · 10 events
- Strong Wind in Maryland, January 2, 2012$5,000 · 5 events
- Strong Wind in Delaware, January 2, 2012$5,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353215.